Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Flagstaff, AZ

June 5, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 5, 2015, 11:16 PM MDT for Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2015, 11:16 PM MDT (05:16 UTC)
Expired
Jun 5, 2015, 11:45 PM MDT
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS55 KFGZ 060516
SVRFGZ
AZC017-060545-
/O.NEW.KFGZ.SV.W.0007.150606T0516Z-150606T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 PM MST FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 1045 PM MST

* AT 1015 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SEBA DALKAI...OR 29
  MILES SOUTHWEST OF KEAMS CANYON...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR SPRINGS...SEBA DALKAI...MILEPOST 380 ON SR 87...MILEPOST 395
  ON SR 87...MILEPOST 385 ON SR 87 AND MILEPOST 390 ON SR 87.

THIS INCLUDES STATE ROUTE 87 BETWEEN MILE MARKERS 377 AND 397.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...
AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY
INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3531 11051 3546 11068 3582 11037 3562 11012
TIME...MOT...LOC 0515Z 220DEG 39KT 3548 11052 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:13 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 5, 11:13 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1013 PM MST FRI JUN 5 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMSTHIS AFTERNOON THROUGH SATURDAY. SHOWERS
AND STORMS WILL BE MOST NUMEROUS ACROSS EASTERN ARIZONA. A DRIER
AND WARMER AIR MASS IS EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY
AND MONDAY BEFORE UNSETTLED CONDITIONS DEVELOP AGAIN BY THE
MIDDLE OF NEXT WEEK.

&&

.UPDATE...BUSY WITH A FEW SEVERE STORMS THIS EVENING...GENERALLY
EAST OF THE FLAGSTAFF AREA INCLUDING LEUPP. REPORTS OF GOLF BALL
TO TENNIS BALL SIZE HAIL WITH THESE STORMS. THIS THREAT WILL
PERSIST FOR A FEW MORE HOURS ACROSS NORTHEAST AZ. ENOUGH WIND
SHEAR FOR AN ISOLATED TORNADO THREAT IN NORTHEAST AZ THROUGH EARLY
SAT MORNING.

&&

.PREV DISCUSSION /300 PM MST/...THE CURRENT FORECAST APPEARS ON
TRACK. TROPICAL MOISTURE IS STREAMING ACROSS ARIZONA AND THE
COMBINATION OF DAYTIME HEATING AND DYNAMICS RELATED TO LOW
PRESSURE OVER SOUTHERN CALIFORNIA WAS RESULTING IN SHOWERS AND
THUNDERSTORMS, ESPECIALLY FROM BLACK CANYON CITY TO PAGE
EASTWARD. STEADY SHOWER ACTIVITY HAS BEEN OBSERVED FROM PAYSON
NORTHWARD ACROSS THE EASTERM MOGOLLON RIM. THERE STILLE IS THE
POTENTIAL FOR A FEW THUNDERSTORMS BECOMING SEVERE. THIS AFTERNOON
AND OVERNIGHT SO STAY IN TOUCH.

FURTHER DESTABILIZATION SHOULD OCCUR THIS AFTERNOON WITH ENOUGH
DAYTIME HEATING IN THE PRESENCE OF GRADUAL COOLING ALOFT FROM THE
APPROACHING LOW. THUS EXPECT AN INCREASE IN THUNDERSTORM ACTIVITY
LATER THIS AFTERNOON AND INTO THE EVENING, FAVORING AREAS FROM
PAYSON TO GRAND CANYON EAST. IN ADDITION TO MOISTURE AND
INSTABILITY, THE WIND SHEAR PROFILE ALOFT WILL FAVOR THE
DEVELOPMENT OF A FEW ORGANIZED STRONG TO POSSIBLY SEVERE STORMS
THROUGH SATURDAY MORNING. THE THREAT LOOKS GREATEST FROM THE
MOGOLLON RIM NORTHWARD TO THE FOUR CORNERS AND UTAH BORDER WITH
QUARTER SIZE HAIL AND WINDS UP TO 60 MPH BEING THE MAIN THREATS.

THE UPPER LOW WILL MOVE INTO SOUTHERN NEVADA ON SATURDAY WITH
DRIER AIR PUSHING EASTWARD AND DECREASING SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY
WITH THE EXCEPTION OF CONTINUED RAIN CHANCES IN THE WHITE
MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN SOUTHERN PORTIONS OF THE FORECAST AREA. IT DOESN'T
APPEAR TO GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY OF NEXT WEEK
WHEN YET ANOTHER PACIFIC TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 06Z PACKAGE...AT 06Z...A WIDESPREAD SHOWERS
AND ISOLATED THUNDERSTORMS WERE ALONG AND EAST OF A LINE FROM
KSGU-KLFG- KPAN. THIS AREA OF PRECIP TO MOVE EASTWARD OVERNIGHT
REACHING THE AZ/NM BORDER BY LATE MORNING. WIDESPREAD MVFR AND
ISOLATED IFR EXPECTED WITH THE PRECIP. AREAS WEST OF THE PRECIP
BAND PRIMARILY VFR FOR THE NEXT 24 HOURS THOUGH ISOLATED MVFR CIGS
POSSIBLE OVER THE HIGH TERRAIN. AFT 15Z SAT...WIDELY SCATTERED
SHRA/TSRA TO CONTINUE ACROSS NAVAJO AND APACHE COUNTIES WITH A
SLIGHT CHANCE OF A TSTORM WELSEHWERE. SFC WINDS BTWN 15Z SAT-02Z
SUN S-SW 15-25KT GUSTS TO 35 KT. FASTEST WINDS ACROSS NAVAJO AND
APCHE COUNTIES. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH TO THE WEST AND TROPICAL MOISTURE MOVING IN
FROM THE SOUTH WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH UP TO 1 INCH HAIL AND WIND GUSTS AS HIGH AS 60 MPH. ON
SATURDAY...DRIER AIR WILL FILTER INTO ARIZONA FROM THE
WEST...CAUSING A GRADUAL DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL LINGER
OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS EACH DAY.
DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES FOR SHOWERS
AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/MCCOLLUM
AVIATION...DL
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 5, 10:57 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
957 PM MST FRI JUN 5 2015

AZZ004>018-037>040-061000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
957 PM MST FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS EAST OF A LINE FROM .
ACTIVITY IS EXPECTED TO BE MOST NUMEROUS EAST OF A PAGE TO
FLAGSTAFF TO PRESCOTT LINE. IN ADDITION...STRONG VERTICAL WIND
SHEAR WILL LEAD TO THE POTENTIAL FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS THROUGH SATURDAY MORNING. THIS THREAT LOOKS GREATEST
FROM THE MOGOLLON RIM NORTH TO THE FOUR CORNERS REGION AND UTAH
BORDER. WIND GUSTS IN EXCESS OF 60 MPH AND HAIL IN EXCESS OF 1.0
INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGER STORMS. THERE IS
ALSO AN ISOLATED TORNADO THREAT MAINLY NORTH OF THE MOGOLLON RIM
THROUGH EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE MOVES INTO NEVADA ON SATURDAY WITH DRIER AIR
SPREADING EASTWARD AND DECREASING SHOWERS AND STORMS THROUGH THE
DAY. DRIER CONDITIONS RETURN SUNDAY THROUGH EARLY NEXT
WEEK...THOUGH THERE IS POTENTIAL FOR ADDITIONAL MOISTURE OF
TROPICAL ORIGIN TO IMPACT NORTHERN ARIZONA BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:10 PM MDTSevere Thunderstorm WarningFGZGila, Navajo20 min
Jun 5, 6:35 PM MDTSevere Thunderstorm WarningFGZApache, Navajo25 min
Jun 5, 7:50 PM MDTAreal Flood AdvisoryFGZCoconino5 hr
Jun 5, 10:11 PM MDTSevere Thunderstorm WarningFGZCoconino19 min
Jun 5, 10:33 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jun 5, 10:51 PM MDTTornado WarningFGZNavajo24 min
Jun 6, 12:02 AM MDTSpecial Weather StatementFGZNavajo43 min
Jun 6, 12:21 AM MDTSpecial Weather StatementFGZ24 min
Jun 6, 6:34 AM MDTSpecial Weather StatementFGZ26 min
Jun 6, 6:57 AM MDTSpecial Weather StatementFGZ33 min
Jun 6, 12:53 PM MDTSevere Thunderstorm WarningFGZCoconino22 min
Jun 6, 1:13 PM MDTFlash Flood WarningFGZCoconino62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.